Kansas, 2014

Damaging Wind in Kansas, July 9, 2014

July 9, 2014 · NWS GID · 1 event in 1 county or zone

A small-scale bow echo tracked southward out of Nebraska into North Central Kansas on this Wednesday evening. This bow echo, which evolved from a supercell, produced a long swath of significant severe weather over South Central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small-scale bow echo tracked southward out of Nebraska into North Central Kansas on this Wednesday evening. This bow echo, which evolved from a supercell, produced a long swath of significant severe weather over South Central Nebraska. This storm tracked across Jewell County between 8:30 p.m. and 9:45 p.m. CDT and was in the process of weakening. However, one final report of severe weather occurred in the town of Randall, where strong winds downed large tree limbs which resulted in some minor damage to one home.

This storm originally developed in an upslope flow regime, north of a quasi-stationary front, with high pressure over the Midwest. The front extended from northwest to southeast across Nebraska and bisected South Central Nebraska, separating temperatures in the 80s to near 90 from rain cooled air in the 60s and 70s during the late afternoon hours. Aloft, subtropical high pressure was over New Mexico, with a low amplitude ridge over the Rockies and a trough over the eastern United States. These storms formed on the eastern fringe of the instability gradient. Poor mid-level lapse rates, and cool surface temperatures, resulting in innocuous MLCAPE of 500 to 1500 J/kg. Deep layer shear was between 40 and 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 5:33 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 9, 5:33 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT WED JUL 9 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 341 PM CDT WED JUL 9 2014

THE BIG ISSUE FOR THE SHORT TERM WILL BE ASSESSING THE CHANCE FOR
SEVERE SEVERE WEATHER THIS AFTERNOON THROUGH OVERNIGHT.

UPPER LEVEL FLOW IS NORTHWEST AS WE WILL BE NEAR THE NORTHEAST SIDE
OF A DEAMPLIFYING RIDGE OVER THE CENTRAL AND SOUTHERN ROCKIES.
SMALL IMPULSES WILL MAKE THEIR WAY THROUGH THE CWA THIS AFTERNOON
AND NIGHT. MEANWHILE...A LOW-LEVEL JET WILL DEVELOP WITH ITS AXIS
MORE THAN LIKELY WEST OF THE CWA...NOT HEADING EAST INTO THE CWA
UNTIL MAINLY THE OVERNIGHT HOURS.

THE LIMITING FACTOR FOR ANY SEVERE WEATHER THIS AFTERNOON INTO NIGHT
TIME WILL BE INSTABILITY. THERE IS AND WILL BE PLENTY OF DEEP LAYER
SHEAR...BETWEEN 40 AND 50 KTS. IT SEEMS THAT WE ARE STRUGGLING TO
REACH MUCH MORE THAN 1000 J/KG OF CAPE IN CENTRAL AND EASTERN
AREAS...BUT OUR FAR WEST MIGHT GET INTO THE REALM OF 1500 TO 2000
J/KG. SOME CONVECTION HAS FIRED OVER THE LBF CWA AND HAS PROMPTED
SOME WARNINGS...BUT STORMS FIZZLE AS THEY GET CLOSE TO OUR CWA. AS
THE LOW-LEVEL JET DEVELOPS TONIGHT...THIS COULD HELP CONVECTION KEEP
GOING AND WILL GIVE US A GOOD SHOT OF RAIN TONIGHT AS IT MOVES EAST
INTO OUR AREA. MID-LEVEL INSTABILITY WILL BE LIMITED...SO WE ARE
LOOKING AT A MARGINAL SEVERE EVENT...IF ANY SEVERE WEATHER OCCURS.

ENSEMBLES POINT TOWARD MEASURABLE RAIN TONIGHT AND I HAVE INCREASED
CHANCES OF RAIN ALONG WITH AMOUNTS OF RAIN COMPARED TO THE PREVIOUS
FORECAST. THE LOW-LEVEL JET AXIS LOOKS A LITTLE SLUGGISH TO GET OUT
OF HERE IN THE MORNING AND I HAVE HELD ON TO CONSIDERABLE CHANCES OF
RAIN FOR THE MORNING...ESPECIALLY EAST/SOUTHEAST. THE AFTERNOON
LOOKS DRY...ESPECIALLY FROM SUBSIDENCE JUST BEHIND THE EXPECTED
EXITING CONVECTION. MADE ONLY MINOR CHANGES TO
TEMPERATURES...DEWPOINTS...WIND...AND SKY COVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 341 PM CDT WED JUL 9 2014

THE PATTERN IN THE LONG TERM REMAINS FAIRLY CONSISTENT WITH TRENDS
RECENTLY AS THE LARGE UPPER LEVEL RIDGE BEGINS TO RETROGRADE BACK
WEST...ACROSS THE DESERT SOUTHWEST WHILE A TROUGH IS SITUATED ACROSS
THE GREAT LAKES ONTARIO REGION. THIS SETUP LEADS TO NORTHWESTERLY
FLOW ALOFT FOR THE CENTRAL PLAINS AND THUS NUMEROUS PERTURBATIONS
SLIDING ACROSS THE REGION FUELING MULTIPLE CHANCES FOR SHOWERS AND
THUNDERSTORMS.

THATS EXACTLY WHAT WE CAN EXPECT IN THE LONG TERM WITH THUNDERSTORM
CHANCES POPPING UP EVERY OTHER DAY TO EVERY COUPLE OF DAYS. STARTING
OFF FRIDAY...ONE OF THOSE DISTUBANCES IN COMBINATION WITH A WEAK
SURFACE LOW WILL DRAG A COLD FRONT ACROSS THE OUTLOOK AREA. ALTHOUGH
IT REMAINS TO BE SEEN JUST HOW FAR SOUTH THIS FRONT WILL SAG...SOME
MODELS INDICATE MUCH OF SOUTH CENTRAL NEBRASKA COULD BE NORTH OF
THIS FRONT BY MID AFTERNOON...POSSIBLY SIGNALING SLIGHTLY COOLER
TEMPERATURES IN THE 80S ACROSS NEBRASKA VERSUS UPPER 90S TO NEAR 100
ACROSS KANSAS. SATURDAY SHOULD BE SLIGHTLY COOLER WITH MORE CLOUD
COVER AND INCREASED CHANCES FOR PRECIPITATION.

TRENDS CONTINUE INTO THE WORKWEEK WITH ON AND OFF CHANCES FOR
PRECIPITATION AND CLIMBING INTO THE 80S TO LOW 90S MOST DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 633 PM CDT WED JUL 9 2014

PREVAILING VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.
CONVECTIVE ACTIVITY POSSIBLE THROUGH ABOUT 06Z...BUT WILL NEED TO
CONTINUE MONITORING RADAR TRENDS AND UPDATE THE TAFS AS NECESSARY.
WIND WILL REMAIN FROM THE SOUTHEAST...BUT MAY BECOME VARIABLE IN
THE PRESENCE OF THUNDERSTORM OUTFLOW. VISIBILITY RESTRICTION IS
NOT CURRENTLY EXPECTED DURING THE TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...SALTZMAN
AVIATION...BRYANT
Hazardous weather outlook, Jul 9, 4:58 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT WED JUL 9 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
558 PM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A GOOD CHANCE OF THUNDERSTORMS THROUGH TONIGHT. SOME OF
THESE THUNDERSTORMS COULD BE SEVERE. THE MAIN THREATS WILL BE HAIL
AND WIND. HAIL NEAR GOLF BALL SIZE AND WIND GUSTS NEAR 60 MPH WILL
BE POSSIBLE WITH THE SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FROM THURSDAY MORNING THROUGH NEXT TUESDAY...CHANCES FOR SPOTTY
THUNDERSTORMS EXIST FOR PORTIONS OF THE OUTLOOK AREA THROUGHOUT
THIS PERIOD. AT THIS TIME...PREDICTABILITY IS TOO LOW TO IDENTIFY
ANY KIND OF ORGANIZED SEVERE WEATHER THREAT WITH REGARD TO THE
TIMING...LOCATION...AND INTENSITY OF POTENTIAL THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/SALTZMAN/HALBLAUB

In the hours before

Local storm report, Jul 9, 7:26 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     1 SW GUIDE ROCK         40.06N 98.34W
07/09/2014  E60 MPH          WEBSTER            NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WIND GUSTS ESTIMATED UP TO 60
            MPH.

&&

REED
Special weather statement, Jul 9, 7:40 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT WED JUL 9 2014

NEZ046-061-100230-
SHERMAN NE-BUFFALO NE-
840 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BUFFALO AND SHERMAN
COUNTIES UNTIL 930 PM CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITCHFIELD...OR 27 MILES SOUTH OF ORD...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RAVENNA...LOUP CITY...PLEASANTON...LITCHFIELD...ROCKVILLE AND HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4114 9875 4109 9875 4094 9917 4109 9921
      4126 9920 4136 9901
TIME...MOT...LOC 0139Z 328DEG 26KT 4122 9909

EDDY
Local storm report, Jul 9, 7:52 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 PM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             LITCHFIELD              41.16N 99.15W
07/09/2014  E1.00 INCH       SHERMAN            NE   911 CALL CENTER

            MOSTLY DIME SIZE HAIL BUT UP TO QUARTER IN PROGRESS.

&&

HALBLAUB
Special weather statement, Jul 9, 7:59 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
859 PM CDT WED JUL 9 2014

NEZ060-100245-
DAWSON NE-
859 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 945
PM CDT...

AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ETNA...OR 23 MILES SOUTH OF ARNOLD...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COZAD AND WILLOW ISLAND AROUND 925 PM CDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 217 AND 228.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 9982 4090 9966 4075 10003 4105 10017
TIME...MOT...LOC 0159Z 333DEG 27KT 4110 10006

EDDY
Local storm report, Jul 9, 8:06 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             BURR OAK                39.87N 98.30W
07/09/2014  M0.50 INCH       JEWELL             KS   CO-OP OBSERVER

            1/2 INCH HAIL REPORTED IN BURR OAK FOR 5 MINUTES.

&&

REED
Special weather statement, Jul 9, 8:24 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
924 PM CDT WED JUL 9 2014

KSZ007-100300-
JEWELL KS-
924 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEWELL COUNTY UNTIL
1000 PM CDT...

AT 923 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONTROSE...OR 18 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEWELL...FORMOSO...RANDALL AND MONTROSE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 3957 9802 3970 9821 3985 9807 3979 9793
      3957 9794
TIME...MOT...LOC 0223Z 306DEG 19KT 3974 9806

BRYANT

The radar

The Grand Island radar (KUEX), 84 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
July 9, 8:27 PM CST
Where
Jewell County, Randall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.630, -98.050

Wind gusts estimated near 60 MPH resulted in tree limbs being downed, breaking a window at one home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537835.